Flood, Mercer
- When
- September 8, 6:30 PM EST to September 10, 7:00 AM EST
- Where
- Mercer forecast zone
- Property damage
- $200,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.302, -80.258 (the zone’s center; the record gives no point)
At 730 PM EDT on 8th, State Rte 258 was closed by flood near Mercer. As of 9 AM on 9th, widespread flooding continued.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
At 730 PM EDT on 8th, State Rte 258 was closed by flood near Mercer. As of 9 AM on 9th, widespread flooding continued. At Jamestown, 12 families were evacuated as a precaution because of a dam (time unknown); the dam did not fail. Total rain: 4 inches in Mercer. There was a record flood on the Shenango River at Transfer, which crested at 10.65 ft at 11 AM EDT on 9th (previous record 10.47). (FRANCES)
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 8, 1:50 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED SEP 8 2004
.AVIATION...
IFR-OCCASIONALLY MVFR CONDITIONS INTO THIS EVENING THEN PREVAILING
IFR UNTIL MORNING THURS AS LOW GOES BY. WIND SHIFT FROM NORTHEAST TO
SOUTHWEST AS LOW GOES BY 09Z-15Z THURS.
&&
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES REMNANTS PRODUCING HEAVY RAINS OF ABOUT AN INCH EVERY THREE
HOURS ACROSS EASTERN OHIO. MAXIMUM RAINFALL SINCE LAST NIGHT 4
INCHES IN NOBLE COUNTY NEAR BELLSVILLE. SEVERAL STORMS GAGE REPORTS
OVER 3 INCHES IN NOBLE, GUERNSEY, AND MUSKINGUM COUNTIES. LOTS OF
REPORTS OF 1 TO 2 INCHES ACROSS SWRN PA...NRN WV. RAIN HEAVY AT
TIMES WILL CONTINUE UNTIL THE CENTER MOVES NORTH OF THE CWA BY
THURSDAY AFTERNOON. FLOOD WATCH WILL CONTINUE THROUGH THURSDAY
EVENING AS FLOODING PROBLEMS WILL LIKELY CONTINUE AFTER THE RAIN
ENDS. WSR-88D IN TROPICAL Z/R PRODUCING GOOD RAINFALL ESTIMATES IN
EASTERN OHIO.
AS THE STORM MOVES NORTH OF THE DISTRICT THURSDAY AFTERNOON THE RAIN
WILL BE ENDING. DRY WEATHER FOR FRIDAY AS A RIDGE OF HIGH PRESSURE
MOVES IN LATE THURSDAY NIGHT.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
RIDGE OF HIGH PRESSURE WILL BRING DRY WEATHER FOR FRIDAY NIGHT AND
SATURDAY. WEAK COLD FRONT WILL BRING A CHANCE OF SHOWERS FOR SUNDAY.
THE FRONT WILL MOVE RAPIDLY EAST AND A SECOND RIDGE OF HIGH PRESSURE
WILL BRING DRY WEATHER FOR MONDAY THROUGH WEDNESDAY.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH FOR ZONE MDZ001 THROUGH THURSDAY.
OH...FLOOD WATCH FOR ZONES OHZ039>041-048>050-057>059-068-069 THROUGH
THURSDAY.
PA...FLOOD WATCH FOR ZONES PAZ007>009-013>016-020-022-023-
029>032 THROUGH THURSDAY.
WV...FLOOD WATCH FOR ZONES WVZ001>004-012-021>023-041 THROUGH
THURSDAY.
&&
AVIATION...08
SHORT TERM...06
LONG TERM...08HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 546 AM EDT WED SEP 8 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-090945- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 546 AM EDT WED SEP 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT FOR THE ENTIRE UPPER OHIO VALLEY FOR THIS AFTERNOON AND TONIGHT AS THE AREA MAY GET HEAVY RAIN ASSOCIATED WITH A SLOW MOVING COLD FRONT AND THE REMNANTS OF FRANCES. LOCATIONS GETTING MORE THAN 2 OR 3 INCHES MAY HAVE FLOODING DEVELOP IN POOR DRAINAGE AREAS AND ALONG SMALL STREAMS. .DAYS TWO THROUGH SEVEN... A FLOOD WATCH IS IN EFFECT FOR THURSDAY /DAY 2/ UNTIL 8 PM. A RIVER FLOOD WATCH IS ALSO IN EFFECT FOR THURSDAY...AND FOR FRIDAY /DAY 3. WIDESPREAD RAIN AMOUNTS EXCEEDING 3 INCHES MAY CAUSE FLOODING TO OCCUR...WITH THE ALLEGHENY...OHIO...AND MUSKINGUM RIVER BASINS MOST VULNERABLE TO GETTING SUCH RAIN AMOUNTS. .SPOTTER INFORMATION STATEMENT... SPOTTER NET ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT. SKYWARN SPOTTERS ARE REQUESTED TO REPORT EACH ADDITIONAL INCH OF RAINFALL.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
641 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLOOD BETHANY 40.21N 80.56W
09/08/2004 BROOKE WV COUNTY EOC
WIDESPREAD ROAD FLOODING.
0630 PM FLOOD STEUBENVILLE 40.37N 80.65W
09/08/2004 JEFFERSON OH COUNTY EOC
ROAD FLOODING COUNTY WIDE.
0630 PM FLOOD 6 NE WHEELING 40.14N 80.62W
09/08/2004 OHIO WV COUNTY EOC
ROAD FLOODING WEST LIBERTY
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLOOD COSHOCTON 40.26N 81.85W
09/08/2004 COSHOCTON OH COUNTY EOC
COUNTY ROAD 16 FLOODED BETWEEN COSHOCTON AND LAFAYETTE.
STATE ROUTE 751 FLOODED NEAR ORANGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
702 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0650 PM FLOOD 8 SE MOUNDSVILLE 39.84N 80.64W
09/08/2004 MARSHALL WV SKYWARN SPOTTER
LITTLE GRAVES CREEK OUT OF BANKS WITH ROAD FLOODING IN
VICINITY.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
711 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD MCCANDLESS TOWNSHIP 40.58N 80.03W
09/08/2004 ALLEGHENY PA SKYWARN SPOTTER
WEXFORD RUN OVER BANKS...ROSS TWNSHP/BABCOCK BLVD HAS
CREEK RUNNING OVER ROAD.
0700 PM FLOOD SHALER TOWNSHIP 40.52N 79.96W
09/08/2004 ALLEGHENY PA SKYWARN SPOTTER
SHIRE HILL DRIVE REPORTED CREEK OUT OF BANKS.
&&
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 PM FLOOD CRANBERRY 41.35N 79.72W
09/08/2004 VENANGO PA COUNTY OFFICIAL
BASEMENTS FLOODING
0718 PM FLOOD BUTLER 40.86N 79.90W
09/08/2004 BUTLER PA SKYWARN SPOTTER
BASEMENT FLOODING
0718 PM FLOOD UNIONTOWN 39.90N 79.72W
09/08/2004 FAYETTE PA SKYWARN SPOTTER
BASEMENT FLOODING AND ALLEYWAY FLOODED IN REDSTONE
&&
15PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0718 PM FLOOD CRANBERRY 41.35N 79.72W
09/08/2004 BUTLER PA COUNTY OFFICIAL
BASEMENTS FLOODING
0718 PM FLOOD BUTLER 40.86N 79.90W
09/08/2004 BUTLER PA SKYWARN SPOTTER
BASEMENT FLOODING
0718 PM FLOOD UNIONTOWN 39.90N 79.72W
09/08/2004 FAYETTE PA SKYWARN SPOTTER
BASEMENT FLOODING AND ALLEYWAY FLOODED IN REDSTONE
&&
15The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422591.